Hormone replacement therapy can cause dry skin and acne in trans people, but the right skin care routine can combat side effects

·5 min read
Hormone replacement therapy can cause dry skin and acne in trans people, but the right skin care routine can combat side effects
Trans person washing face
ferrantraite/Getty Images
  • Hormone replacement therapy can cause specific skin concerns for trans people.

  • Testosterone-based HRT can cause acne and scarring if left untreated, while estrogen-based HRT can cause hyperpigmentation and dryness.

  • Doctors recommend using a combination of retinols, vitamin C, and moisturizer to treat these issues.

  • Visit Insider's homepage for more stories.

Starting hormone replacement therapy (HRT) can be an amazing way to treat gender dysphoria for trans people.

Some people endearingly call starting hormones "second puberty," because of the bodily changes that come with HRT. Just like puberty in your teens, second puberty can come with specific skincare concerns.

It's common for trans masculine people who start testosterone-based HRT to experience severe acne, and for trans feminine people, starting estrogen-based HRT may make their skin prone to hyperpigmentation.

Insider spoke to doctors about the most common HRT skincare concerns and how to treat them.

People who start estrogen may experience dryness and hyperpigmentation

trans woman washing face
Valeria Blanc/Getty Images

Starting estrogen-based HRT can cause hyperpigmentation and dry skin, according to Dr. Sunitha Posina, an NYC-based internal medicine physician.

Hyperpigmentation occurs when the skin darkens in specific areas, like under the eyes and areas around the mouth. The darkening can be caused by a build up of melanin in isolated areas of the face.

Estrogen can also cause skin to become dryer and flakier because of the reduction of sebum production, the facial oil that hydrates the face which can sometimes cause acne.

People can use products that contain vitamin C, azelaic acid, and other skin brighteners for hyperpigmentation

Posina suggests turning to products that contain skin brightening ingredients to treat any hyperpigmentation that pops up after you start estrogen.

Insider previously reported vitamin C can prevent the enzyme that produces melanin from forming dark spots, so using serums that contain it can reduce the appearance of hyperpigmentation.

Posina told Insider other ingredients that are commonly used to brighten the skin include azelaic acid, niacinamide, arbutin, and kojic acid, all of which suppress the enzyme that produces melanin.

Be sure to pair any skin brightening product you use with sunscreen, as they can make your skin more sensitive to the sun and susceptible to sun damage.

Thicker moisturizers that contain hyaluronic acid and sunscreen can help with dry skin

A young transgender woman looking at her face in the bathroom mirror at school
Zackary Drucker/ The Gender Spectrum Collection

If your skin becomes dryer, Posina suggests a routine of four key ingredients: retinols, vitamin C, sunscreen, and moisturizer.

Insider previously reported using a retinol once a day after you cleanse your face can help increase cell turnover. This process can reduce the appearance of fine lines, acne, and help your skin retain moisture more easily over time.

Following up with a vitamin C serum can minimize inflammation and irritation caused by dry skin, Dr. Howard Sobel, a dermatologic surgeon, previously told Insider.

Moisturizer is crucial to reducing dryness of the skin and helping your skin regulate oil, according to Posina. However, it's important to watch what types of moisturizers you use.

"Moisturizing with certain ingredients becomes more important because skin tends to get drier," Posina said. "Look for ingredients such as hyaluronic acids, ceramides, glycerin, fatty acids, cholesterol, emollients [like] shea butter, non-fragrant plant-based oils."

Finally, you should top off your routine with sunscreen to protect your skin from UV rays and prevent premature aging.

Acne and oiliness are the primary skincare concerns that come with taking testosterone

person with acne
kyonntra/Getty Images

Taking testosterone can cause your skin to produce more oil and thicken, which can cause acne. It can occur in people who otherwise did not have acne before starting HRT.

"Testosterone increases the sebum production, which in turn can cause inflammation of the sebaceous glands and result in breakouts/acne," Posina told Insider.

Those on a 50 mg dose of injectable testosterone a week normally see their acne peak at 6 months, while those on a 20 mg dose a week may experience their peak at the year mark, according to University of California San Francisco.

According to Dr. Jennifer MacGregor, a dermatologist at Union Derm in NYC, if cystic hormonal acne goes untreated, this can cause severe acne scarring down the line.

"Scarring is a likely sequela if acne goes untreated, so it is essential to seek treatment even if it's not bothering you much," MacGregor told Insider.

It's important to treat testosterone-based acne to avoid scarring in the future

In order to treat HRT-related acne, MacGregor recommends finding a cleanser that contains salicylic acid, as it can reduce irritation and attack the bacteria that causes acne.

Using a retinoid after you wash your face can help increase cell turnover to unclog your pores more quickly and reduce your acne.

Posina suggests following up your wash and retinoid with spot treatments of benzoyl peroxide and salicylic acid to target specific trouble areas without overly drying the rest of your face.

Though it can feel counterintuitive to moisturize your face if you are struggling with excess oil, properly hydrating your skin can actually help regulate the production of sebum and cut down on your acne.

Posina said finding a sheer moisturizer with ingredients that promote moisture retention like glycerin and hyaluronic acid can help regulate your oil production.

If your acne becomes severe while on HRT, MacGregor also strongly recommends also seeking a dermatologist's help. Signs to look out for are large painful bumps, rosacea, or clogged pores.

"Acne must be treated by a dermatologist to control inflammation and minimize scarring," MacGregor told Insider.

Read the original article on Insider